Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 1, 2003, 5:55 PM EDT for Saratoga County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 5:55 PM EDT (21:55 UTC)
- Expired
- May 1, 2003, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WUUS51 KALY 012155 SVRALY NYC091-012245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 555 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK * UNTIL 645 PM EDT * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BALLSTON SPA...OR ABOUT 4 MILES SOUTH OF SARATOGA SPRINGS...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STILLWATER AND SCHUYLERVILLE AT 600 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ TAW/KDL LAT...LON 4311 7388 4293 7390 4294 7362 4312 7358
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 3 hours earlier.
Area forecast discussion, May 1, 2:55 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU MAY 1 2003
.DISC...SVR TSTM WATCH 197 FOR NWRN SXNS CWA EXPIRED AT 7 PM EDT.
SVR TSTM WATCH 201 FOR ERN NY & VT WILL EXPIRE AT 9 PM EDT.
NEW ZONE BOUNDARIES ARE NOW IN EFFECT ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND. THE FOLLOWING COUNTIES WERE SPLIT:
FULTON (NY) WARREN(NY) WASHINGTON(NY)
WINDHAM(VT) BERKSHIRE(MA) LITCHFIELD(CT)
LINE OF SHWRS/TSTMS STILL MOVING RAPIDLY EWD ACROSS CWA. NOW FROM
CENTRAL VT TTO ERN SRN TIER OF NY. UPDATED ZONES TO REMOVE WATCH #
197 AND BRING 1ST PERIOD UP TO DATE.
.ALY...SVR TSTM WATCH # 201 IN EFFECT TIL 9 PM EDT.
PREV DISC...
INITIAL BATCH OF PRECIP MOVED ACROS RGN THIS MORNING...THEN SUNNY
BREAKS ALLOWED SFC HTG AND GREATER INSTABILITY THIS AFTN.
SVR WX POT...STG H8 JET FM OH VLY TO LK ONT. 45 KT OBSRVD H8 WINDS
AT KILN AND KBUF AT 12Z. CORE OF THIS JET FCST TO RUN UP FM ST
LWRNCE VLY TO MAINE BY 18Z AND FM CAPE COD TO ERN ME BY 00Z. H8
WINDS ACRS FA 35-40 KT RNG FOR AFTN. VRY STG UPR LEVEL JET WL
PROVIDE AREAS OF STG DVRG...BUT CORE OF STG WINDS WAY UP N IN CAN.
AMS ACRS CWA FAIRLY STABLE AT 18Z BUT CONTINUES TO DESTABILIZE THRU
THE AFTN. ETA CAPES 1000-1500 LOOK OVERDONE BASED ON FCST SFC DPS
OF 60-65. MID/UPR 50S MOR REASONABLE. WL HAVE TO WATCH ORGANIZED
CONVECTION FROM ST LWR VLY TO WRN NY ATTM AS IT MOVES EWD.
HYDRO...HEAVIER SHWRS/TSTMS WILL BE ACROSS WRN/NRN SXNS CWA...WITH
BTWN .5 AND 1 INCH PCPN PSBL SOME AREAS. BASIN AVRGS BTWN .25 AND .5
N AND W...LWR ELSW. ALL PCPN ENDING ON SATURDAY WITH GENERALLY DRY
WX FROM LATE SAT ON. THE NEXT STORMS ARRIVE TWD MID WEEK.
.ALY...SEVERE THUNDERSTORM WATCH FOR HERKIMER...HAMILTON...FULTON
AND MONTGOMERY COUNTIES OF NY UNTIL 7 PM EDT...OTRW NONE.
LABHazardous weather outlook, May 1, 4:55 AM EDT, 13 hours before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014- 020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND TONIGHT. IT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE AREA AND THE MOHAWK VALLEY. SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THOUGH SEVEN...SHOWERS WILL CONTINUE TO BE LIKELY FRIDAY AND FRIDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DAYS TWO THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 1, 4:15 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28Local storm report, May 1, 5:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
515 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28
0450 PM MOHAWK NY WIND DAMAGE
05/01/03 HERKIMER ROOF DAMAGE - SHINGLES
BLOWN OFFLocal storm report, May 1, 5:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28
0450 PM MOHAWK NY WIND DAMAGE
05/01/03 HERKIMER ROOF DAMAGE - SHINGLES
BLOWN OFF
0505 PM NELLISTON NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN,TELEPHONE POLE
SNAPPED IN HALF, ROADS
CLOSED
0505 PM CANAJOHARIE NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN, PORTIONS OF
STATE ROUTE 5 CLOSEDSpecial weather statement, May 1, 5:39 PM EDT, 16 minutes before
NYZ041-050-012215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 539 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 538 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF GALWAY...OR 8 MILES NORTHEAST OF AMSTERDAM...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ROCK CITY FALLS AND CHARLTON AT 550 PM EDT... BALLSTON SPA AND MILTON AT 555 PM EDT... SARATOGA SPRINGS AT 600 PM EDT... ROUND LAKE AND SARATOGA LAKE AT 605 PM EDT... MECHANICVILLE AT 610 PM EDT... STILLWATER AT 615 PM EDT... RAINFALL AMOUNTS COULD REACH A HALF AN INCH AN HOUR IN SOME LOCATIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. TAW
Special weather statement, May 1, 5:42 PM EDT, 13 minutes before
NYZ043-012215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 542 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN WASHINGTON COUNTY... AT 542 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF COMSTOCK...OR 10 MILES SOUTH OF WHITEHALL...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GRANVILLE AT 550 PM EDT... RAINFALL AMOUNTS WILL APPROACH A HALF AN INCH AN HOUR IN SOME LOCATIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. TAW
Local storm report, May 1, 5:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
547 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28
0440 PM CHESTERTOWN NY WIND DAMAGE
05/01/03 WARREN TREE DOWN ON CAR
0450 PM MOHAWK NY WIND DAMAGE
05/01/03 HERKIMER ROOF DAMAGE - SHINGLES
BLOWN OFF
0505 PM CANAJOHARIE NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN, PORTIONS OF
STATE ROUTE 5 CLOSED
0505 PM NELLISTON NY WIND DAMAGE
05/01/03 MONTGOMERY LINES DOWN,TELEPHONE POLE
SNAPPED IN HALF, ROADS
CLOSEDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:28 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 47 min |
| May 1, 3:49 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 56 min |
| May 1, 4:13 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 47 min |
| May 1, 4:26 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 49 min |
| May 1, 4:42 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton | 63 min |
| May 1, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 45 min |
| May 1, 5:04 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.